New York, 2013

Hail in New York, June 17, 2013

June 17, 2013 · NWS BUF · 2 events in 2 counties and zones

A weak cold front crossing the region was accompanied by showers and thunderstorms. The thunderstorms produced hail up to three-quarter-inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A weak cold front crossing the region was accompanied by showers and thunderstorms. The thunderstorms produced hail up to three-quarter-inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 17, 8:23 AM EST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 17, 8:23 AM EST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
923 AM EDT MON JUN 17 2013

.SYNOPSIS...
A WAVE OF LOW PRESSURE ASSOCIATED WITH AN UPPER LEVEL TROUGH WILL
BRING A WEAK COLD FRONT ACROSS THE REGION TODAY. THIS FRONT WILL
KICK OFF SHOWERS AND THUNDERSTORMS FROM THIS AFTERNOON INTO TONIGHT
AS IT SAGS SOUTH. ON TUESDAY A LARGE AREA OF HIGH PRESSURE WILL THEN
MOVE INTO THE GREAT LAKES AND REMAIN NEARLY STATIONARY OVER THE
REGION THROUGH THE REST OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
BROAD UPPER LEVEL TROUGHINESS IS FOUND ACROSS EASTERN CANADA
SOUTHWARD TO THE GREAT LAKES AND NORTHEAST REGION THIS MORNING.
SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED OVER SOUTH CENTRAL
QUEBEC WITH A SLOW MOVING COLD FRONT ORIENTED FROM THIS LOW WESTWARD
JUST NORTH OF THE LOWER AND CENTRAL GREAT LAKES. AREA RADARS ARE
SHOWING SOME SCATTERED SHOWERS NORTH OF LAKE ONTARIO  WHICH HAVE
BEEN TRIGGERED BY THE FRONT. THROUGH TODAY AND TONIGHT MODELS SHOW
THIS FRONT WILL SLOWLY CONTINUE TO PRESS SOUTHWARD TOWARD LAKE
ONTARIO AND NEW YORK STATE. FORCING AHEAD OF AND ALONG THE FRONT
COUPLED WITH DECENT MOISTURE /DEWPOINTS IN THE UPPER 50S TO LOW 60S/
AND INCREASING INSTABILITY GOING INTO THE AFTERNOON WILL KICK OFF
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS FURTHER SOUTH ACROSS
THE LAKE THEN INTO WESTERN AND CENTRAL NEW YORK. ALL SHORT TERM
GUIDANCE SHOWS THIS SCENARIO SO HAVE INCLUDED HIGH CHANCES FOR
CONVECTION MAINLY FROM LATE AFTERNOON INTO THIS EVENING.

MOSTLY SUNNY SKIES THIS MORNING ACROSS THE FORECAST AREA BUT MORE
BROKEN CLOUD COVER IS FOUND TO THE NORTH NEAR THE FRONTAL ZONE. MUCH
OF THIS MORNING WILL ALLOW FOR GOOD SURFACE HEATING WITH HIGH TEMPERATURES
REACHING THE MID TO UPPER 70S TO AROUND 80. NAM AND GFS SURFACE
CAPES ARE FORECAST TO REACH BETWEEN 1000 AND 1500 J/KG BY MID
AFTERNOON WHICH WOULD SUPPORT SOME STRONGER CORES WITHIN STORMS THAT
DEVELOP. HAIL AND GUSTY WINDS WILL BE THE MAIN THREAT.
UNIDIRECTIONAL FLOW ALOFT FROM MODEL BUFKIT PROFILES SHOULD PREVENT
ANY STORMS FROM ROTATING BUT MAY ALLOW FOR LINER CELL SEGMENTS TO
FORM. ADDITIONAL FORCING MAY BE FOUND AGAIN LATER OVERNIGHT AS A
SHORTWAVE IN THE UPPER FLOW MAY HELP FORM A SURFACE WAVE ALONG THE
FRONT. WITH THE FRONT NOT PUSHING THROUGH TILL TUESDAY EXPECT
ANOTHER NIGHT OF MILD TEMPS.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A COOL FRONT WILL CONTINUE TO SAG SOUTH ACROSS THE FORECAST AREA
DURING THE DAY ON TUESDAY. MODEL GUIDANCE HAS CONTINUED THE TREND OF
SLOWING THE PROGRESSION OF THE FRONT FROM RUN TO RUN AND THEREFORE
WILL KEEP A CHANCE OF SHOWERS IN ACROSS THE AREA A FEW HOURS LONGER
THAN THE PREVIOUS FORECAST. OTHERWISE LOOK FOR SHOWERS TO END FROM
NORTH TO SOUTH DURING THE DAY ON THURSDAY AS COOLER AND DRIER AIR
ADVECTS INTO THE REGION FROM CANADA. TUESDAY/S HIGHS WILL REFLECT
THIS COOLER AIRMASS WITH HIGHS TOPPING OUT IN THE UPPER 60S TO
AROUND 70.

HIGH PRESSURE BUILDING ACROSS THE LOWER GREAT LAKES IN THE WAKE OF
THE COOL FRONT WILL DOMINATE WESTERN AND NROTH CENTRAL NEW YORK
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. EXPECT FAIR SKIES AND
TEMPERATURES THAT WILL RUN SLIGHTLY BELOW NORMAL WITH HIGHS AROUND
70 ON WEDNESDAY WITH LOWS RANGING FROM THE MID 40S TO THE LOWER 50S
TUESDAY AND WEDNESDAY NIGHTS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
DURING THE FIRST COUPLE DAYS OF THE EXTENDED PERIOD...LINGERING
BROAD/RELATIVELY FLAT TROUGHING ALOFT WILL GIVE WAY TO A MORE ZONAL
FLOW ACROSS OUR REGION...WHILE SURFACE HIGH PRESSURE SLOWLY DRIFTS
FROM THE SPINE OF THE APPALACHIANS TO A POSITION OFF THE EAST COAST
BY FRIDAY. THIS WILL RESULT IN CONTINUED MAINLY DRY WEATHER THROUGH
THE END OF THE WORK WEEK...THOUGH A COUPLE WEAK FEATURES DROPPING
THROUGH THE BACKSIDE OF THE DEPARTING TROUGH COULD TOUCH OFF AN
ISOLATED SHOWER OR TWO ACROSS THE SAINT LAWRENCE VALLEY/NORTH
COUNTRY BOTH THURSDAY AND FRIDAY.

AS WE GET INTO NEXT WEEKEND...INCREASING RETURN FLOW ON THE BACKSIDE
OF THE RIDGE SHOULD PUMP SOMEWHAT MORE HUMID AIR BACK INTO OUR
REGION...AND THIS COUPLED WITH DAYTIME HEATING AND THE APPROACH OF
THE NEXT FRONTAL SYSTEM SHOULD EVENTUALLY RESULT IN A MORE GENERAL
CHANCE OF SOME SCATTERED CONVECTION BY SATURDAY NIGHT AND SUNDAY.
ACCORDINGLY...HAVE INDICATED POPS CLIMBING BACK TO LOW CHANCE LEVELS
DURING THIS TIME FRAME.

WITH RESPECT TO TEMPERATURES...THE ABOVE EVOLUTION IN THE PATTERN
WILL ALSO RESULT IN READINGS MODERATING BACK TO NEAR NORMAL LEVELS
BY THURSDAY...THEN TO AT LEAST A BIT ABOVE NORMAL FOR THE REMAINDER
OF THE PERIOD. MORE SPECIFICALLY...DAYTIME HIGHS IN THE 70S ON
THURSDAY SHOULD WARM BACK TO AT LEAST THE LOWER 80S FOR THE
WEEKEND...WITH SOME READINGS IN THE MID 80S POSSIBLE DEPENDING ON
BOTH THE EVENTUAL TEMPERATURES ALOFT AND THE AREAL COVERAGE OF ANY
CONVECTION/ASSOCIATED CLOUD COVER. AS MENTIONED ABOVE...HUMIDITY
LEVELS SHOULD ALSO BE ON THE RISE...WITH COMFORTABLE DEWPOINTS OF
AROUND 50 ON THURSDAY CLIMBING BACK TO MODERATELY HUMID LEVELS IN
THE LOWER 60S BY SUNDAY.

&&

.AVIATION /13Z MONDAY THROUGH FRIDAY/...
VFR WILL REMAIN THE DOMINATE FIGHT CONDITION FOR THE MAJORITY OF
TODAY. THE MAIN FOCUS WILL BE ON SHOWERS AND THUNDERSTORMS WHICH
ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AHEAD OF A COLD
FRONT DROPPING SOUTH FROM CANADA...SHOWERS MAY MOVE INTO KART BY
MID MORNING. VCTS AND CB REMAIN IN THE TAF AT THIS TIME. THERE
STILL REMAINS SOME UNCERTAINTY TO BE CONFIDENT ABOUT THE TIMING OF
TSRA GROUPS IN THE TAF SO WILL CONTINUE WITH VCTS FOR NOW.

OUTLOOK...
MONDAY NIGHT AND TUESDAY...MAINLY VFR WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS.
WEDNESDAY THROUGH FRIDAY...VFR.

&&

.MARINE...
UNSETTLED CONDITIONS EXPECTED TO DEVELOP THIS AFTERNOON THROUGH
TONIGHT AS SHOWERS AND THUNDERSTORMS DEVELOP AHEAD OF A COLD FRONT
EXPECTED TO DROP SOUTH FROM CANADA OVER THE NEXT 24 HOURS. BY
WEDNESDAY HIGH PRESSURE WILL BUILD BACK ACROSS THE LOWER LAKES WITH
TRANQUIL CONDITIONS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SMITH
NEAR TERM...LEVAN/SMITH
SHORT TERM...WOOD
LONG TERM...JJR
AVIATION...LEVAN/SMITH
MARINE...LEVAN/SMITH
Hazardous weather outlook, Jun 17, 4:18 AM EST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
518 AM EDT MON JUN 17 2013

NYZ001>008-010>014-019>021-085-180930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
518 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY
PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-180930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
518 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING AHEAD OF AN APPROACHING COLD FRONT. WHILE WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY PRODUCE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The radar

The Binghamton radar (KBGM), 116 km away, was scanning. The volume nearest the first event began at 16:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wayne

When
June 17, 11:25 AM EST
Where
Wayne County, 1.01 mi E of Savannah
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
43.070, -76.760

Hail, Monroe

When
June 17, 1:33 PM EST
Where
Monroe County, 0.86 mi SW of Brighton
Measured
0.75 in hail
Reported by
Public
Coordinates
43.120, -77.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462316, 462317.